|Presenting interesting case dilemmas were, left to right, Jane Grant-Kels, M.D., Fiona Zwald, M.D., Jeffrey Callen, M.D., Amit Garg, M.D., and Jennie Clarke, M.D. Lindy Fox, M.D., (not pictured), also participated in the presentations.
Grand rounds is a mainstay of clinical training, but few dermatologists have experienced a case-based session quite like this year's Summer Academy "Grand Rounds: A Discussion of Case-Based Dilemmas." Debate, discussion, and audience participation were so lively the five-member panel only worked through half the cases prepared.
The cases presented common issues with interesting twists to complex medical dermatology cases and ethical dilemmas, said session director Amit Garg, M.D., associate professor of dermatology and director of the training program at Boston University School of Medicine.
"The discussion with the audience tends to be the most informative part of a case-based symposium," Dr. Garg said. "We had several robust discussions that involved sharing of clinical experiences and pearls, and so I didn't mind not have enough time to get through all of the cases."
One of the cases involved a complication resulting from intramuscular triamcinolone acetonide. Dr. Garg described a patient with HIV who also had a persistent diffuse dermatitis that was nonspecific both by morphology and by histology. Though the rash failed to respond to topical treatment, it responded readily to the intramuscular steroid. But there was a twist: After only a single administration of triamcinolone acetonide, the patient developed iatrogenic Cushing's syndrome and secondary adrenal insufficiency.
"When I polled the audience on how many use intramuscular triamcinolone injections on a regular basis, at least half raised their hands," he said. "This is a treatment approach with which most every dermatologist is familiar, and which is sometimes used when a non-specific rash is too diffuse to be treated practically with topical corticosteroids or when the rash is otherwise unresponsive to these topicals."
And why Cushing's with adrenal insufficiency? Most likely, it was a drug-drug reaction, the group concluded, according to Dr. Garg. The patient was also taking ritonavir, an inhibitor of the cytochrome P450 superfamily of enzymes, which also metabolize glucocorticoids.
"Ritonavir is a potent inhibitor of CYP3A4," he said. "Because of an interaction, glucocorticoid levels in this patient were significantly augmented and sustained. It may not be widely known that glucocorticoids are also metabolized by the P450 pathway, and we have to think about this interaction in the same way we think about interactions involving cyclosporine and warfarin."
Jeffrey Callen, M.D., presented one of the more complicated cases, which involved a woman who developed acute, widespread purpura in conjunction with severe inflammatory bowel disease. The patient died following a bowel perforation. The group discussed a variety of possible etiologies for the presence of purpura, ranging from inflammatory injury to occlusive coagulopathies. The case facilitated a thoughtful discussion on differential diagnosis and workup of purpura. In the end, Dr. Garg said, the group felt the coagulopathy could have been triggered by a transient deficiency in protein C.
An ethics case discussed by Jane Grant-Kels, M.D., added real-life controversy to the symposium. In the scenario presented, a commercial pathology lab vendor offered a substantial discount on the acquisition of an electronic medial records system for dermatology practices. In return for the subsidy, practices were asked to shift all, or a portion, of their pathology referrals to the commercial vendor and away from an existing relationship with a university.
"Dr. Grant-Kels aptly described the perspectives of all stakeholders and also discussed an algorithm to resolve the issue. There was a range of opinion on the ethics, and even legalities, around the scenario," Dr. Garg said. "It was a refreshing change of pace from the usual load of clinical cases. While many in the audience may not have had the same experience presented in the case, the scenario gave everybody an opportunity to reflect upon business practices and their potential impact on patient care."